SESSION TYPE: Critical Care Student/Resident Case Report Posters II
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Intensive care patients often have multiple comorbidities and very complex treatment plans. Pinpointing an exact precipitating factor responsible for a patient’s rapid health decline is difficult. Late or inappropriate identification can further complicate the picture. Swift action and maintaining a broad differential is paramount in order to correctly identify the cause and treat appropriately.
CASE PRESENTATION: We present a 40-year-old African American female who developed multiorgan system dysfunction secondary to sepsis and complications of antiretroviral therapy. She has a history of CKD on dialysis, NSTEMI s/p MVR, and HIV on antiretroviral therapy. She presented with acute lower back pain radiating to right upper thigh associated with 10-day history of progressive weakness, pain, and anorexia. On the second day of admission she became lethargic. Severe bradycardia (HR 30’s), hypotension (BP 80/40), hypoglycemia (glucose 19), low oxygen saturation (O2 sat 80’s) and metabolic acidosis with pH 7.11, HCO3 14, and lactate level of 11.9 mmol/L were noted. She failed to respond to narcan and D50. Upon admission she had blood cultures drawn and Vancomycin was started. Blood cultures grew staphylococcus epidermidis and septic shock was considered. However, this was not an exact fit given absence of fever, no elevated WBC, severe bradycardia, and no strong evidence of infection. Cardiogenic shock, endocarditis, meningitis, and encephalitis were excluded. Elevated cardiac enzymes were thought to be secondary to underlying kidney failure. The patient had hepatomegaly and elevated liver enzymes (ALT 508, AST 992), which were most likely secondary to hypoperfusion, underlying liver disease, or complications of antiretroviral therapy. For the past year she was on Efavirenz and Tenofovir, which has a blackbox warning for lactic acidosis and severe hepatomegaly. Her liver function prior to admission was normal. The antiretroviral therapy was held and liver function and lactate levels subsequently returned to baseline.
DISCUSSION: As seen in this case, the exact cause of the patient’s decline was unclear but rather confounded by multiple comorbidities. Lactic acidosis secondary to antiretroviral therapy presents with nonspecific symptoms making the diagnosis difficult. Our patient was subject to an extensive workup and evaluation.
CONCLUSIONS: The immediate recognition of antiretroviral therapy as a culprit was important in preventing further decline. This case highlights the importance of thorough evaluation and proper identification of medications and their potential side effects especially in intensive care patients whose health is very precarious to subtle alterations.
1) Vired package insert. Foster City, CA: Gilead Sciences, 2001.
DISCLOSURE: The following authors have nothing to disclose: Shiayin Yang, Youngsook Yoon
No Product/Research Disclosure InformationUniversity of Toledo, Holland, OH